Indiana, 2012

Damaging Winds and Lightning Strike in Indiana, August 4, 2012

August 4, 2012 · NWS LOT · 5 events in 2 counties and zones

Severe thunderstorms moved across parts of northwest Indiana during the afternoon hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across parts of northwest Indiana during the afternoon hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 2:11 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 4, 2:11 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
311 PM CDT SAT AUG 4 2012

.DISCUSSION...
256 PM CDT

IMMEDIATE CONCERN IS THE ONGOING CONVECTIVE ACTIVITY AND THE CONCERN
FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING.

ONGOING CONVECTION PRODUCED AN MCV WHICH GENERATED A LINE OF
THUNDERSTORMS OVER CENTRAL AND EASTERN IOWA.  THE ENVIRONMENT OUT
AHEAD OF THE THUNDERSTORMS OVER ILLINOIS AND INDIANA IS VERY
WARM...HUMID AND UNSTABLE.  AS OF 19Z...MUCAPE VALUES WERE OVER 3000
J/KG WITH AN AREA IN EXCESS OF 4000 J/KG POOLING ALONG A WARM FRONT
PUSHING NWD INTO THE FAR WESTERN PORTIONS OF THE CWA.
UPSTREAM...THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS
OF 60 MPH AND VERY HEAVY RAINFALL...WITH UP TO 2 INCHES FALLING IN A
30 MINUTE PERIOD.  EXPECT THE ACTIVITY TO TRACK EASTERLY FOR THE
NEXT FEW HOURS.  WITH MEAN LAYER FLOW TURNING A LITTLE SOUTH OF EAST
LATER THIS AFTERNOON...THE THUNDERSTORMS COULD TAKE A SLIGHT RIGHT
TURN SO THE THUNDER SHOULD IMPACT ALMOST ALL OF THE CWA...HITTING
THE ROCKFORD METRO AREA BY AROUND 3PM AND THE CHICAGO METRO AREA
BETWEEN 430PM AND 5PM.  THE MAIN SEVERE THREAT WITH THESE STORMS
REMAINS DAMAGING WINDS UP TO 70MPH. WITH PWATS EXPECTED TO BE 2 TO
2.5 INCHES AS THE STORMS MOVE THROUGH...LOCALLY HEAVY RAINFALL WITH
THE POSSIBILITY FOR 1 TO 2 INCHES OF RAINFALL IN A 30 MINUTE
PERIOD.  THIS AMOUNT OF RAIN FALLING IN SUCH A SHORT AMOUNT OF TIME
MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN URBANIZED AREAS.
THERE IS ALSO AN ISOLATED LARGE HAIL THREAT WITH THE
STORMS...ESPECIALLY AT THE INTERSECTION OF THE WARM FRONT AND THE
MAIN CONVECTIVE BOW ASSOCIATED WITH THE MCV.  THIS LOCATION WOULD BE
MORE CONDUCIVE TO THE ROTATING STRONG UPDRAFTS NECESSARY TO SUPPORT
LARGE HAIL.  THE CONVECTIVE ACTIVITY HAS A STRONG DIURNAL
INFLUENCE...SO...EXPECT THAT THE STORMS SHOULD BEGIN TO DIMINISH IN
INTENSITY TOWARD SUNSET.  THE CURRENT SEVERE THUNDERSTORM WATCH IS
IN EFFECT THROUGH 01Z...AT WHICH TIME THE STORMS SHOULD EITHER
WEAKEN OR PUSH EAST OF THE NWRN INDIANA COUNTIES OF THE CWA.

FOR THE REMAINDER OF THE EVENING AND THE OVERNIGHT HOURS...THERE IS
A CHANCE OF SOME LINGERING SHOWERS AND THUNDERSTORMS INTO THE LATE
NIGHT HOURS AS THE MAIN COLD FRONT PUSHES THROUGH THE REGION.
EXPECT THAT ALL PCPN POTENTIAL SHOULD END DURG THE EARLY MORNING
HOURS AS HIGH PRESSURE BUILDS OUT OF THE UPPER MISSISSIPPI VALLEY
AND ACROSS THE LOCAL AREA.  FOLLOWING THE VERY WARM...HUMID
CONDITIONS OF TODAY...WITH HIGHS IN THE MIDDLE 90S AND DEWPOINTS IN
THE 70S...SUNDAY SHOULD FEEL ALMOST COOL...WITH HIGHS ONLY IN THE
LOW TO MIDDLE 80S AND DEWPOINTS IN THE 50S.

FOR EARLY NEXT WEEK...UPPER LEVEL RIDGING EXTENDING FROM WEST TEXAS
THROUGH THE PACIFIC NORTHWEST AND A POLAR LOW OVER HUDSON BAY WILL
SET UP NORTHWESTERLY FLOW ALOFT...AND THE JET STREAM WELL INTO
CANADA...EXPECT LITTLE CHANCE FOR ANY ADDITIONAL PCPN.  AS THE SFC
HIGH BUILDS TO THE EAST...TEMPERATURES WILL BE ON THE RISE
AGAIN...BUT WITH A RELATIVELY DRY AIRMASS EXPECTED TO BE IN
PLACE...DO NOT EXPECT EXTREME HEAT...WITH HIGHS IN THE UPPER 80S TO
LOWER 90S AND DEWPOINTS IN THE 50S.  A GENERALLY WEAK SFC PRESSURE
PATTERN FOR THROUGH MUCH OF NEXT WEEK SHOULD ALLOW FOR PERIODIC LAKE
BREEZE DEVELOPMENT...KEEPING THE IMMEDIATE LAKEFRONT LOCATIONS A BIT
COOLER.  THE ONLY DAY WHERE THERE WILL BE LESS OF A CHANCE FOR A
LAKE BREEZE WILL BE TUESDAY AS A WEAK COLD FRONT DROPS OUT OF THE
UPPER MISSISSIPPI VALLEY AND INTO NRN IL/IN.  THE ASSOCIATED UPPER
TROUGH SHOULD DIG INTO THE UPPER GREAT LAKES.  THE WEAK SFC FORCING
ASSOCIATED WITH THE COLD FRONT SHOULD BE ADEQUATE FOR A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS...BUT ACTIVITY WOULD BE CONFINED
TO THE FAR NORTHERN PORTIONS OF THE CWA AS THE STRONGEST UPPER LEVEL
FORCING WITH BE CONFINED TO THE UPPER GREAT LAKES.
OTHERWISE...TEMPERATURES THROUGH MUCH OF NEXT WEEK SHOULD BE
SEASONABLE...WITH OTHERWISE...LITTLE OPPORTUNITY FOR ANY SIGNIFICANT
PCPN.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* HEAVY TSRA WITH GUSTY WESTERLY WINDS POTENTIALLY IN EXCESS OF
  45 KT BETWEEN 21Z AND 2230Z.

* WIND DIRECTION IN THE IMMEDIATE WAKE OF THE STORMS POTENTIALLY
  BECOMING NE TO E FOR AN HOUR OR TWO AND REMAINING GUSTY.

* LINGERING MVFR CIGS FOR A COUPLE TO FEW HOURS POSSIBLE.

* REDEVELOPING ISOLATED TO SCATTERED STORMS THIS EVE.

//DISCUSSION...UPDATED 20Z...

WELL-ORGANIZED COMPLEX OF STRONG WIND PRODUCING STORMS MARCHING
EAST ACROSS NORTH CENTRAL IL AT 1945Z AT A QUICK PACE AND MORE
RAPID THAN EARLIER THOUGHTS. RECENT GUSTS OF 42 KT AT KSQI AND 36
KT AT KFEP HAVE BEEN OBSERVED /AND THESE MAY NOT BE THE MAXIMUM AT
THESE STIES/. THE STORMS WILL CONTINUE EASTWARD WITH RADAR AND
ENVIRONMENT FAVORING THEM TO REMAIN AT THE SAME INTENSITY LEVEL.
GUSTS MAY END UP BEING HIGHER THAN INITIALLY MENTIONED IN THE
TEMPOS OF THE TAFS...BUT HIGH CONFIDENCE THAT GUSTY WINDS FROM
THESE STORMS WILL AT LEAST REACH THE TERMINALS. SUCH WELL-
ORGANIZED STORMS CAN OFTEN HAVE WINDS TURN EASTERLY ON THE
BACKSIDE AND THAT MAY BE A CONCERN FROM 22Z-00Z.

//DISCUSSION...UPDATED 18Z...

MAIN CONCERN IS A LINE OF TSRA THAT CONTINUES TO PUSH EAST ACROSS
CENTRAL IA. THIS LINE HAS BEEN PRODUCING WIND GUSTS IN EXCESS OF
50KTS...AND BASED ON CONDS AHEAD OF THIS LINE OVER NORTHERN
IL/NORTHWEST IN IT APPEARS THESE SAME OBSERVATIONS MAY OCCUR
LATER. CURRENT GUIDANCE HAS CONTINUED TO DEVIATE FROM THE OBS
DATA...SO HAVE OPTED TO LEVERAGE THE CURRENT TAF TOWARDS THE
CURRENT CONDS. THIS SUGGESTS SOME SPOTTY CONVECTION AHEAD OF THE
MAIN LINE MAY OCCUR...SO INCLUDED AN HR OF VCTS AT 19Z FOR RFD AND
22Z FOR ORD/MDW. THEN THE MAIN LINE OF TSRA ARRIVES ABOUT AN HR
LATER...AND SHUD PUSH THRU AIRFIELDS WITHIN A COUPLE OF HOURS.

GUIDANCE DOES PICK UP ON THE PROGRESSIVE NATURE OF THE
CONVECTION...WHICH SUGGESTS CONVECTION SHUD BE OVER FOR RFD ARND
22-23Z. ORD/MDW/GYY WILL CONTINUE TO SEE TSRA UNTIL 01Z.

THE MAIN CONCERN WITH THE TSRA WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 55KTS. BASED ON OBS ACROSS CENTRAL IA...THIS APPEARS TO
BE A HIGH CONFIDENCE ACROSS NORTHERN IL/NORTHWEST IN.

FRONTAL BNDRY PUSHES THRU AND WINDS BECOME NORTHWEST/NORTH...WITH
CONSIDERABLE DRY AIR ARRIVING AS WELL. THIS DRY AIR SHUD HELP
ERODE LINGERING CLOUDS OVERNIGHT.

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN GUSTY WEST WINDS OCCURRING WITH TSRA AND HIGH
  CONFIDENCE IN TEMPO TIMING.

* LOW CONFIDENCE ON WIND DIRECTION IN THE WAKE OF THESE STORMS AND
  TIMING/DURATION. THE WINDS ARE LIKELY TO BE OF A NORTHERLY
  COMPONENT...BUT MAY BE AS FAR BACKED AS ENE TO E.

* MEDIUM CONFIDENCE ON CIGS DURING AND IN THE WAKE OF STORMS.

* MEDIUM CONFIDENCE ON PRECIP TRENDS THIS EVENING...WITH
  REDEVELOPMENT MOST FAVORED TO THE SOUTHEAST OF THE TERMINALS.

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT THROUGH WEDNESDAY...VFR.

THURSDAY...SLIGHT CHANCE OF TSRA OTHERWISE VFR.

FRIDAY...VFR.

BEACHLER/RC/MTF

&&

.MARINE...

311 PM...FAIRLY STRONG LOW PRESSURE FOR EARLY AUGUST LIFTING
NORTHEAST ACROSS ONTARIO THIS AFTERNOON WITH A COLD FRONT
EXTENDING ACROSS THE WESTERN LAKES AND THE PLAINS. SOUTHERLY WINDS
WILL SHIFT WESTERLY BEHIND THIS FRONT THIS EVENING THEN TURN MORE
NORTHWEST OVERNIGHT. HIGH PRESSURE BUILDING ACROSS THE PLAINS WILL
TIGHTEN THE GRADIENT ACROSS THE LAKE SUNDAY MORNING WITH SPEEDS TO
30 KTS LIKELY. THE GRADIENT WILL REMAIN STRONGEST AND LONGEST
ACROSS THE NORTHERN THIRD OR SO OF THE LAKE WHERE A FEW GUSTS TO
LOW END GALES ARE POSSIBLE BUT NOT CONFIDENT ENOUGH FOR ANY
HEADLINES AT THIS TIME BUT WILL NEED TO BE MONITORED THROUGH THE
NIGHT. WINDS WILL DIMINISH SOUTH TO NORTH LATE SUNDAY AFTERNOON
INTO SUNDAY NIGHT AS THE HIGH SPREADS EAST ACROSS THE SOUTHERN
LAKES. ANOTHER COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE
LAKES REGION TUESDAY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 4, 2:24 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 PM CDT SAT AUG 4 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
324 PM CDT SAT AUG 4 2012 /424 PM EDT SAT AUG 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:

    STRONG DAMAGING WIND GUSTS IN EXCESS OF 70 MPH.
    LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN 30 MINUTES.
    HAIL TO ONE INCH.

  AREAS AFFECTED AND TIMING:

    THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH NORTHERN ILLINOIS
    THROUGH THE AFTERNOON AND INTO NORTHWESTERN INDIANA BY EARLY
    EVENING. SOME LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH
    LATE THIS EVENING.

  DISCUSSION:

AN AREA OF LOW PRESSURE AND WARM FRONT WILL CONTINUE TO LIFT
NORTH ACROSS THE REGION...WITH A VERY MOIST AND UNSTABLE AIR MASS
IN PLACE. AS OF 3:00 PM CDT...THUNDERSTORMS HAVE ALREADY PUSHED
INTO NORTH CENTRAL ILLINOIS AND ARE APPROACHING NORTHEASTERN
ILLINOIS. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA...THE CHICAGO METRO AREA AND THE INTERSTATE 57 CORRIDOR DURING
THE LATE AFTERNOON HOURS. THE THUNDERSTORMS ARE THEN EXPECTED TO
MOVE EAST INTO NORTHWESTERN INDIANA BY EARLY THIS EVENING.

THE ENVIRONMENTAL PROTECTION AGENCIES OF ILLINOIS AND INDIANA ARE
FORECASTING UNHEALTHY AIR QUALITY ACROSS THE CHICAGO METRO AREA
THROUGH THIS EVENING.

HEAT INDICES SATURDAY AFTERNOON COULD REACH OR SLIGHTLY EXCEED
100 DEGREES OVER MUCH OF THE OUTLOOK AREA BEFORE THUNDERSTORMS
MOVE THROUGH...DROPPING TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE INDIANA
SHORE ON SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY...ESPECIALLY
FOR LOCATIONS NEAR THE WISCONSIN BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH LATE THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-052030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
324 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING AND TONIGHT WITH SOME
POTENTIALLY PRODUCING WINDS IN EXCESS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
324 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE LAKE THROUGH THE
NIGHT. SOME THUNDERSTORMS MAY PRODUCE WINDS IN EXCESS OF 50
KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY FOR THE NORTHERN HALF
OF THE LAKE TUESDAY...AND AGAIN THURSDAY THROUGH THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, Aug 4, 2:58 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     DUPAGE AIRPORT          41.92N 88.25W
08/04/2012  M58 MPH          DUPAGE             IL   ASOS

&&

ACS
Local storm report, Aug 4, 3:02 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
402 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HEAVY RAIN       YORKVILLE               41.64N 88.45W
08/04/2012  M1.56 INCH       KENDALL            IL   CO-OP OBSERVER

            RAIN FELL IN LAST 30 MINUTES

&&

ACS
Local storm report, Aug 4, 3:05 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
405 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HEAVY RAIN       2 NW COAL CITY          41.31N 88.31W
08/04/2012  E3.18 INCH       GRUNDY             IL   TRAINED SPOTTER

0348 PM     TSTM WND GST     NEW LENOX               41.52N 87.98W
08/04/2012  E60.00 MPH       WILL               IL   EMERGENCY MNGR

0352 PM     TSTM WND GST     ROMEOVILLE              41.65N 88.09W
08/04/2012  M55.00 MPH       WILL               IL   OFFICIAL NWS OBS

0352 PM     TSTM WND GST     DUPAGE AIRPORT          41.92N 88.25W
08/04/2012  M58.00 MPH       DUPAGE             IL   ASOS

0359 PM     HEAVY RAIN       YORKVILLE               41.64N 88.45W
08/04/2012  M1.56 INCH       KENDALL            IL   CO-OP OBSERVER

            RAIN FELL IN LAST 30 MINUTES

&&
SUMMARY OF EVENTS OCCURRING BETWEEN 300 PM AND 400 PM CDT.
Local storm report, Aug 4, 3:09 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
409 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     AURORA                  41.77N 88.29W
08/04/2012                   KANE               IL   TRAINED SPOTTER

            14 INCH MAPLE TREE FELL ON GARAGE

0352 PM     TSTM WND GST     HUNTLEY                 42.17N 88.42W
08/04/2012  M71.00 MPH       MCHENRY            IL   AMATEUR RADIO

            RELAYED FROM K7SC

0400 PM     TSTM WND GST     MONEE                   41.42N 87.75W
08/04/2012  E50.00 MPH       WILL               IL   TRAINED SPOTTER

&&

ACS
Local storm report, Aug 4, 3:11 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
411 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     TINLEY PARK             41.57N 87.80W
08/04/2012  U80 MPH          COOK               IL   TRAINED SPOTTER

            AT THE AMPHITHEATRE

&&

ACS
Local storm report, Aug 4, 3:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     HICKORY HILLS           41.72N 87.83W
08/04/2012  M57 MPH          COOK               IL   TRAINED SPOTTER

            87TH AND ROBERTS RD

&&

ACS

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 4, 3:23 PM CST
Where
Lake County, (Gyy)gary Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -87.420

Thunderstorm Wind, Lake

When
August 4, 3:23 PM CST
Where
Lake County, 0.95 mi ESE of New Elliott
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.475, -87.403

A 25 foot tall tree, 14 inches in diameter fell on a house near the intersection of Route 30 and Burr Road.

Thunderstorm Wind, Lake

When
August 4, 3:44 PM CST
Where
Lake County, 1.49 mi N of Griffith
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.551, -87.433

Wind gusts to 70 mph were measured near Cline Avenue and Ridge Road.

Thunderstorm Wind, Porter

When
August 4, 3:53 PM CST
Where
Porter County, Valparaiso Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -87.000

Lightning, Porter

When
August 4, 3:57 PM CST
Where
Porter County, Valparaiso
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.470, -87.050

Two houses were set on fire after lightning strikes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407939, 411180, 411168, 411170, 411179.